14 doctors weighed in:

I am taking clindamycin for a tooth infection. I read it commonly causes c.Diff. What is it? Symptoms? How do I know if i get it?

14 doctors weighed in
Dr. Donald Alves
Emergency Medicine
6 doctors agree

In brief: GI overgrowth

Diff) is a bacteria that can over-populate the GI tract when "nicer" organisms are killed off by antibiotic therapy. It results in diarrhea (usually yellowish, frequent and very foul smelling). It is not too common, but a risk. Eating live-culture yogurt during treatment can often help keep GI flora closer to normal and prevent c. Diff.

In brief: GI overgrowth

Diff) is a bacteria that can over-populate the GI tract when "nicer" organisms are killed off by antibiotic therapy. It results in diarrhea (usually yellowish, frequent and very foul smelling). It is not too common, but a risk. Eating live-culture yogurt during treatment can often help keep GI flora closer to normal and prevent c. Diff.
Dr. Donald Alves
Dr. Donald Alves
Thank
1 comment
Dr. Arnold Malerman
Know that antibiotics do not "cure" infected teeth. Antibiotics limit the severity and the spread of the infection. Symptoms (pain, swelling) will return when antibiotics discontinued unless all infected tooth material is removed by root canal treatment or extraction.
Dr. John Scuba
Surgery - Oral & Maxillofacial
4 doctors agree

In brief: Clindamycin

Cdiff is a bacteria that is widely found in nature and in the colon of some carriers.
It causes "antibiotic associated colitis", a GI illness with watery diarrhea, nausea, cramping. When antibiotics are given for infections, typically "broad spectrum" type, the "natural" flora (bacteria) in the gut are killed, and the cdiff overgrows with "toxin" production. Many antibiotics other than clindamycincause AAC.

In brief: Clindamycin

Cdiff is a bacteria that is widely found in nature and in the colon of some carriers.
It causes "antibiotic associated colitis", a GI illness with watery diarrhea, nausea, cramping. When antibiotics are given for infections, typically "broad spectrum" type, the "natural" flora (bacteria) in the gut are killed, and the cdiff overgrows with "toxin" production. Many antibiotics other than clindamycincause AAC.
Dr. John Scuba
Dr. John Scuba
Thank
1 comment
Dr. Stephen St james
Take probiotics while you are on the antibiotics and for a week afterward. The best ones come from a refrigerated section of a health food store. Not a fan of Whole Foods, but it would have what you need.
Dr. John Munshower
Family Medicine
2 doctors agree

In brief: C-Diff

Clostridium difficile is a species of gram-positive spore-forming bacteria that is best known for causing antibiotic-associated diarrhea (aad).
While it can be a minor normal component of colonic "flora/bacteria", the bacterium is thought to cause disease when competing bacteria in the gut have been wiped out by antibiotic treatment. Bloating, pain and diarrhea can occur if infected.

In brief: C-Diff

Clostridium difficile is a species of gram-positive spore-forming bacteria that is best known for causing antibiotic-associated diarrhea (aad).
While it can be a minor normal component of colonic "flora/bacteria", the bacterium is thought to cause disease when competing bacteria in the gut have been wiped out by antibiotic treatment. Bloating, pain and diarrhea can occur if infected.
Dr. John Munshower
Dr. John Munshower
Thank
Get help from a real doctor now
Dr. Arnon Rubin
Board Certified, Internal Medicine
21 years in practice
163K people helped
Continue
111,000 doctors available
Read more answers from doctors